Hi All! I am new to this site.....really impressed! Here is my situation. I will try to make it brief and to the point. I am currently 46. My first grand mal seizure was when I was 16. I was put on Phenobarbital which I was deathly allergic too. After weaning me off that I was put on Tegretol Which worked great with no side effects. I only had a handful of seizures between the age of 16 and 17. After that I was seizure free for 25 years!!! I was able to come off all meds in 2000. Unfortunately in 2010 I was prescribed Levaquin for bronchitis which made me have a seizure. My doctor failed to notice the "seizure history" in my chart. Aparently Levaquin can cause seizures in anyone. After having conflicting reports on my EEG the doctor decided to put me back on Tegretol. Unfortunately I had a seizure again so the neuro then changed me to Lamotrigine in 2012. (2-100mg tablets at morning and at night). Worked great with no side effects and I have had no seizures since starting on it!
In June of this year I picked up my Lamotrigine from the pharmacy and 2 weeks later began having severe vertigo.....I mean BAD. Could barely walk. At work I had a bad episode and called my husband to come get me. I wound up having a like 10 second seizure. It was really different then my typical seizures. I was conscience right before and right after. Not confused and had not memory issues or soreness. Went to see my neuro and she said it was a viral inner ear infection. The treatment was steroids and meclizine for dizziness. She ordered a level and it was 24! This was very high as my last level was 14 but she decided to not change anything. Some days were better than others but it was not improving over all. I had another episode at work where I was so dizzy and at this point petrified of having a seizure. I called my husband and laid down on the floor. I as not seizing but could not stop shaking. My neuro said the shaking was due to the steroids??? Then over the weekend I felt wierd on Saturday and wound up having 2 small seizures at home. My husband took me to the ER where I had a normal grand mal. I took 2 ativan before leaving for the ER and while I was there they gave me an IV injection of Ativan and Keppra. My nero told me from then on to add Keppra (500 Mg. 2 times a day) to my regimine. They did a cbc and were supposed to do another level.
The next day my husband went to get my Lamotrigine refilled and they asked which prescription we wanted refilled? The 100 mg. ER or 200 mg ER tabls? He called me and said look at your bottle. What does it say on it? Sure enough the doctors office had called it in incorrectly and I was taking 2 times the amount I should have been taking! I was also having side effects from the Keppra. Balance issues, muscle weakness, dry mouth and lack of coordination. We went to see another Neuro and he said I could maybe just take half a tablet in the morning and a whole at night. We went to get another opinion as we werent that crazy about the last guy and she seemed to think since the Lamotrigine had been so effective for the last 2 years that I could wean of the Keppra. Last Monday night was my last dose and Wesdnesday night I had a really bad seizure. I am wondering if it is because of coming off the Keppra. Does the Lamotrigine not work as well since I was on such a high dose for like a month? Does anyone else have side effects from Keppra? I am now going back on it and praying the side effects are less or maybe some of the side effects were from the high levels of Lamotrigne in my body?? Has anyone else ever gone through something like this?
This is all very upsetting. I know the girl at the office didn't mean to call it in wrong but since all this I have had 5 seizures within one month that could have all been prevented. I know I should have examined the bottle but I didn't. I have learned from this for sure!!! Always double check the label and if it's generic there can be so many shapes and sizes so look it up and be sure you have one of them! I pray that this does not cause my seizures to become hard to manage. I really don't know the long term ramifications of all this!
Thanks for listening. I am determined to not let this get me down. God is with me and I have so much to be thankful for. Everytime I have had one I have been in a safe place or my husband has been there to catch me! This site is great as it helps to know you are not alone. Love and Grace!